Virginia, 2013

Damaging Winds in Virginia, April 19, 2013

April 19, 2013 · NWS RNK · 16 events in 10 counties and zones

S. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$271,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A deep, full-latitude upper trough was sweeping from the central U.S. into the eastern U.S. during this period. As with the event exactly one week before, a warm, moist air mass was present across the region in advance of this front. Once again, a strong line of thunderstorms, or quasi-linear convective system (QLCS) formed in advance of the cold front associated with the upper low, moving through the region during peak heating time, namely afternoon and early evening. Some discrete strong cells were also noted in advance of the main thunderstorm line, but many of these managed to remain just east or south of the Blacksburg County Warning Area (CWA). As with the event on April 12th, the Piedmont region of Southside Virginia and north central North Carolina was the hardest hit. Dozens to hundreds of trees were blown down by strong thunderstorm winds gusts from Patrick county on the west end to Buckingham county on the east end. Considerable structural damage was noted across Buckingham county in particular, as well as parts of Appomattox county, Bedford county, and the City of Danville, mostly from downed trees on homes and vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 19, 1:29 PM EST, 52 minutes earlier.

Area forecast discussion, Apr 19, 1:29 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EDT FRI APR 19 2013

.SYNOPSIS...
A COLD FRONT WILL SWEEP EAST THROUGH THE REGION EARLY TONIGHT...
PRECEDED AND ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. DRIER AND
COOLER AIR WILL OVERSPREAD THE AREA LATE TONIGHT...ALLOWING SKIES TO
CLEAR EAST OF THE BLUE RIDGE...BUT WITH SOME LINGERING CLOUDS AND
UPSLOPING VERY LIGHT SHOWERS STILL POSSIBLE ALONG THE WESTERN FLANKS
OF THE APPALACHIANS. ARRIVAL OF HIGH PRESSURE ON SATURDAY WILL
RESULT IN MOSTLY CLEAR AND SEASONABLE CONDITIONS THAT WILL LAST
THROUGH THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 140 PM EDT FRIDAY...

SURFACE COLD FRONT AND ASSOCIATED SHOWERS AND THUNDERSTORMS EXPECTED
TO SWEEP EAST THROUGH THE MOUNTAIN COUNTIES BY MID TO LATE
AFTERNOON...AND CLEAR EAST OF THE PIEDMONT COUNTIES IN THE EARLY TO
MID EVENING HOURS.

EASTWARD PROGRESS OF FRONT HAS SLOWED SOMEWHAT DURING THE PAST
SEVERAL HOURS IN RESPONSE TO WEAK SHORT WAVE LIFTING RAPIDLY
NORTHEAST OUT OF ALABAMA AND GEORGIA...LIKELY TO REACH THE
EASTERN THIRD OF THE BLACKSBURG FORECAST AREA DURING/AROUND THE
TIME OF BEST SURFACE HEATING.

INCREASED DYNAMIC FORCING AND THERMODYNAMIC SUPPORT...COUPLED
WITH ERROSION OF INITIALLY STRONG WARM NOSE/CAP AT 680 MILLIBAR
LEVEL SHOULD BE SUFFICIENT FOR LOSS OF CONVECTIVE INHIBITION AND
DEVELOPMENT OF CONVECTIVE AVAILABLE POTENTIAL ENERGY IN 500-1000
J/KG RANGE ACROSS THE SOUTHEASTERN ZONES BY LATE AFTERNOON.

INCREASING CONVECTIVE DEVELOPMENT/DEPTH SHOULD BE SUFFICIENT FOR
MOMENTUM TRANSFER OF 45-50 KNOT WINDS 3-5K FEET AGL DOWN TO GROUND
IN SOME OF THE STRONGER STORMS...SO SEVERE WEATHER EVENT POSSIBLE
MAINLY EAST OF THE BLUE RIDGE UNTIL FRONTAL PASSAGE IN THAT AREA
EARLY THIS EVENING. EVEN AN ISOLATED TORNADIC THREAT CAN NOT BE
RULED OUT ACROSS THE EXTREME EASTERN/SOUTHEASTERN COUNTIES WHEN
CONSIDERING MODERATE TO STRONG LOW LEVEL HELICITY AND RELATIVELY
LOW LIFTED CONDENSATION LEVELS.

PROXIMITY OF SHORT WAVE LIKELY TO MAINTAIN SOME POST FRONTAL SHOWER
THREAT ON BACKSIDE OF COLD FRONT FOR A FEW HOURS FOLLOWING FRONTAL
PASSAGE...BUT EVEN PIEDMONT COUNTIES SHOULD BEGIN TO EXPERIENCE
CLEARING OF SKIES AS DOWNSLOPING COLD ADVECTION WINDS OVERSPREAD THE
AREA BY MIDNIGHT. FURTHER WEST...UPSLOPING CONDITIONS ALONG THE
WESTERN FLANKS OF THE APPALACHIANS SHOULD HOLD CLOUDS IN FOR MUCH OF
THE NIGHT IN THE PREFERRED UPSLOPING AREAS...ALONG WITH THE THREAT
OF A LINGERING SHOWER...POSSIBLY MIXED WITH SOME SNOW ACROSS THE
HIGHER ELEVATIONS IF DEPTH OF MOISTURE IS DEEP ENOUGH TO PENETRATE
INTO DENDRITIC GROWTH ZONE (OTHERWISE PATCHY FREEZING SPRINKLES
WOULD BE POSSIBLE).

SURFACE RIDGE WILL PUSH SOUTHEAST TOWARD THE FORECAST AREA ON
SATURDAY...MAINTAINING MOSTLY CLEAR AND SEASONAL WEATHER EAST OF THE
BLUE RIDGE...AND WITH GRADUALLY RELAXING UPSLOPING WINDS AND
INCREASINGLY DRY AIR ADVECTION INTO THE AREA...EVEN WESTERN FLANKS
OF THE APPALACHIANS SHOULD SEE RETURN TO PARTLY TO MOSTLY SUNNY
CONDITIONS BY/DURING SATURDAY AFTERNOON.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 330 AM EDT FRIDAY...

COLD FRONT CONTINUES TO MOVE EAST INTO THE ATLANTIC OCEAN SATURDAY.
IN THE WAKE OF THE COLD FRONT...HIGH PRESSURE WILL BUILD ACROSS OUR
REGION THIS WEEKEND. COOLER AND DRIER WEATHER IS ON THE WAY BY
SATURDAY MORNING WITH 850 MB TEMPERATURES DROP INTO THE ZERO TO
MINUS 4 RANGE WITH PRECIPITABLE WATER VALUES BELOW 0.25 INCHES
ACROSS THE FORECAST AREA. SOME LOW LEVEL CLOUDS MAY LINGER ON THE
WESTERN SLOPES IN SOUTHEAST WEST VIRGINIA SATURDAY MORNING. BY
SATURDAY AFTERNOON...PLENTY OF SUNSHINE WILL BE THE RULE. FELT THAT
THE ADJMETBC CAPTURES THE HIGHS FOR SATURDAY WITH READINGS FROM THE
UPPER 40S IN THE NORTHWEST MOUNTAINS TO THE LOWER 60S IN THE
SOUTHEAST.

HIGH CENTER STRENGTHENS AND SHIFTS TOWARD NEW ENGLAND SATURDAY
NIGHT. UNDER MOSTLY CLEAR SKIES EXPECTED GOOD RATIONAL COOLING
SATURDAY NIGHT INTO SUNDAY MORNING. LOW TEMPERATURES SATURDAY WILL
BE COLD WITH READINGS FROM THE UPPER 20S IN THE MOUNTAINS TO THE
UPPER 30S IN THE PIEDMONT.

RETURN FLOW OF MOISTURE AT LOW LEVELS STARTS ON SUNDAY AS SURFACE
WEDGE BECOMES ESTABLISHED...WITH PLACEMENT OF SFC HIGH PRESSURE TO
OUR NORTH. CLOUDS WILL INCREASE SUNDAY...ESPECIALLY IN THE EAST
SLOPES OF THE BLUE RIDGE. KEPT HIGHS COOL ON SUNDAY WITH VALUES FROM
AROUND 50 DEGREES TO THE LOWER 60S IN THE SOUTH. INSERT A SLIGHT CHC
OF RAIN ON SUNDAY NIGHT ACROSS THE SOUTH MAINLY ALONG THE SOUTHERN
BLUE RIDGE. WENT WITH MILDER LOWS SUNDAY NIGHT FROM THE MID 30S IN
WEST TO AROUND 40 IN THE EAST.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 330 PM EDT THURSDAY...

EXPECTING AN AMPLIFYING UPPER TROF OVER THE EASTERN UNITED STATES
THIS TIME FRAME. AT THE SURFACE MODELS CONTINUED TO SHOW COASTAL
TROUGHING AND A WEDGE EAST OF THE APPALACHIANS MONDAY THOUGH TUESDAY.

MODELS SHOWING SPREAD OF SOLUTIONS FOR AMOUNT OF PRECIPITATION
OVERRUNNING THE WEDGE INTO MONDAY NIGHT. TUESDAY WILL BE THE
TRANSITION DAY BETWEEN THE WEDGE ON MONDAY AND DEEPER SOUTHWEST FLOW
IN THE WARM SECTOR AHEAD OF THE FRONT ON WEDNESDAY.

A COLD FRONT WILL BE APPROACHING THE AREA ON WEDNESDAY
ALTHOUGH THERE WERE LARGE DIFFERENCES IN TIMING BETWEEN DIFFERENT
MODELS. HAVE SPED UP THE TIMING OF THE FRONT ABOUT 12 HOURS. SIMILAR
TO THIS WEEKEND...NOTICEABLE CONTRAST IN THE AIR MASS COMING IN
BEHIND THE FRONT. DEW POINTS WILL DROP SHARPLY AS A COOLER AIR MASS
ARRIVES.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AS OF 140 PM EDT FRIDAY...

STRONG SOUTHERLY WINDS WILL CONTINUE THIS AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT...SFC GUSTS OF 20-30 KTS ARE LIKELY. WINDS
ALOFT...3KFT AGL ARE CLOSER TO 50 KTS. VFR TO OCCASIONAL MVFR
CIGS WILL BE COMMON THIS AFTERNOON UNTIL ARRIVAL OF COLD
FRONT...THEN EXPECT A 1-2 HOUR PERIOD OF IFR VISIBILITIES
ASSOCIATED WITH A BROKEN TO SOLID LINE OF SHOWERS WITH EMBEDDED
THUNDERSTORMS THAT WILL BE MOVING EAST WITH THE FRONT. SURFACE
WIND GUSTS OF 30-40 KTS ARE POSSIBLE IN AREAS OF DEEPER CONVECTION.

THE FRONT IS EXPECTED TO MOVE THROUGH THE KBLF/KLWB CORRIDOR
AROUND 3PM...KBCB/KROA BETWEEN 4-5PM...AND KLYH/KDAN BETWEEN
6-8PM. ONCE THE COLD FRONT PASSES...EXPECT WINDS TO ABRUPTLY SHIFT
AND COME FROM A WESTERLY DIRECTION...WITH SOME GUSTS TO OR
EXCEEDING 20 KNOTS AT TIMES INTO THE EVENING HOURS.

CLEARING WILL TAKE PLACE IN THE WAKE OF THE FRONTAL PASSAGE AND
ANY PRECIP WILL COME TO AN END EAST OF THE BLUE RIDGE BEFORE
MIDNIGHT. SOME LINGERING UPSLOPE CLOUDS AND POSSIBLY SOME SPOTTY
SHOWERS...PERHAPS MIXED WITH SOME SNOW AT TIMES...COULD IMPACT THE
WEST-FACING HIGHER ELEVATIONS OVERNIGHT...BUT ARRIVAL OF DRIER AIR
AND WEAKENING UPSLOPE VECTOR SHOULD SUPPORT CLEARING SKIES EVEN IN
UPSLOPE AREAS BY/SHORTLY AFTER NOON ON SATURDAY.ALL TERMINALS ARE
EXPECTED TO EXPERIENCE VFR CONDITIONS SATURDAY AFTERNOON INTO
MONDAY.

NEXT POTENTIAL FOR SUB VFR CONDITIONS WILL COME LATER ON
MONDAY...PERHAPS INTO TUESDAY...AS LOW PRESSURE DEVELOPS OFF THE
SOUTHEAST ATLANTIC COAST AND ONSHORE FLOW FROM OFF THE ATLANTIC MAY
CAST SOME CLOUDINESS WESTWARD INTO THE AREA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...WERT
SHORT TERM...KK
LONG TERM...AMS
AVIATION...PM/WERT
Hazardous weather outlook, Apr 19, 4:46 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 AM EDT FRI APR 19 2013

NCZ003>006-019-020-VAZ032>035-043>047-058-059-201000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
546 AM EDT FRI APR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
ISOLATED SEVERE WEATHER MAY OCCUR FROM DAMAGING WIND GUSTS.
THE GREATEST CONCERN FOR SEVERE WEATHER WILL BE OVER SOUTHSIDE
VIRGINIA AND INTO THE PIEDMONT OF NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-201000-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
546 AM EDT FRI APR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

COLD FRONT WILL BRING STRONG WIND GUSTS TO THE AREA TODAY.
THUNDERSTORMS ARE ALSO POSSIBLE EARLY THIS AFTERNOON...WHICH
MAY BE ASSOCIATED WITH STRONGER WIND GUSTS TOO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 19, 1:23 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT FRI APR 19 2013

NCZ003-004-019-020-VAZ016-017-032-191900-
STOKES NC-YADKIN NC-SURRY NC-WILKES NC-PATRICK VA-CARROLL VA-
FLOYD VA-
223 PM EDT FRI APR 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  EASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  EXTREME SOUTHWESTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 300 PM EDT

* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR DOBSON...MOVING NORTHEAST AT
  50 MPH.

* WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...                    MOUNTAIN PARK...
  ELKIN...                         YADKINVILLE...
  DOBSON...                        BOTTOM...
  FRANCISCO...                     PILOT MOUNTAIN...
  CANA...                          BOONVILLE...
  STUART...                        EAST BEND...
  RONDA...                         WOOLWINE...
  FANCY GAP...                     WESTFIELD...
  STATE ROAD...                    LONE HICKORY...
  COURTNEY...                      SHACKTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3605 8114 3681 8064 3679 8010 3606 8062
TIME...MOT...LOC 1820Z 221DEG 45KT 3643 8075
Special weather statement, Apr 19, 2:05 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT FRI APR 19 2013

NCZ003-004-020-191930-
STOKES NC-YADKIN NC-SURRY NC-
305 PM EDT FRI APR 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  CENTRAL YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 330 PM EDT

* AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR YADKINVILLE...MOVING NORTHEAST
  AT 30 MPH.

* WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  YADKINVILLE...                   EAST BEND...
  PINNACLE...                      ROCKFORD...
  NEBO...                          BROOKS CROSSROADS...
  SILOAM...

LAT...LON 3608 8084 3637 8055 3636 8029 3626 8042
      3626 8045 3624 8045 3608 8066
TIME...MOT...LOC 1902Z 229DEG 28KT 3614 8069

The radar

The Roanoke radar (KFCX), 27 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Patrick

When
April 19, 2:21 PM EST
Where
Patrick County, Woolwine
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
36.780, -80.280

The Patrick County 911 Center reported that several trees were down within the town of Woolwine.

Thunderstorm Wind, Patrick

When
April 19, 2:39 PM EST
Where
Patrick County, Stuart to 3 mi S of Critz
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
36.630, -80.280

The Patrick County 911 Center reported that a number of trees were down on Moorefield Store Road near Stuart or about five miles northwest of Sandy Ridge. The Virginia Department of Transportation reported that another tree was down on Nettles Ridge Loop just south of Critz.

Thunderstorm Wind, Franklin

When
April 19, 2:49 PM EST to 2:53 PM EST
Where
Franklin County, 4 mi S of Rocky Mt to 5 mi S of Rocky Mt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.942, -79.880

The Franklin County 911 Center reported that one tree was down on Highway 619 and another tree was down on U.S. 220 near the county landfill.

Thunderstorm Wind, Franklin

When
April 19, 2:55 PM EST
Where
Franklin County, 4 mi NNE of Rocky Mt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
37.053, -79.852

The Franklin County 911 Center reported that a few trees were down on Angle Plantation Road just north-northeast of Rocky Mount.

Thunderstorm Wind, Bedford

When
April 19, 3:27 PM EST to 3:35 PM EST
Where
Bedford County, 4 mi NE of Huddleston to 2 mi W of Forest
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
37.211, -79.429

The Bedford County 911 Center reported that a number of trees were down near the intersection of Falling Creek Road and Glenwood Drive just northeast of Huddleston. Another tree was down along Elk Lake Lane just west of Forest.

Thunderstorm Wind, Bedford

When
April 19, 3:33 PM EST
Where
Bedford County, 0.88 mi NW of Forest New London Ar to 1.77 mi SW of Forest New London Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
37.280, -79.340

Southwest Virginia Broadcast Media reported that from 30 to 40 trees were blown down approximately five miles northwest of Evington. The Bedford County 911 Center reported that another tree was down near the intersection of Virginia Route 24 and New London Road., also just northwest of Evington.

Thunderstorm Wind, Lynchburg (C)

When
April 19, 3:42 PM EST to 3:47 PM EST
Where
Lynchburg (C) County, 3 mi W of Lynchburg to 3 mi S of Lynchburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
37.420, -79.205

The Lynchburg City 911 Center reported that one tree was down across the road at the intersection of Link Road and Hurdle Hill Road, a tree and powerline were down near the 2500 block of Mayflower Drive, and another power/phone line was down at the intersevction of 12th and Kemper Streets, all within the City of Lynchburg.

Thunderstorm Wind, Danville (C)

When
April 19, 3:48 PM EST to 4:05 PM EST
Where
Danville (C) County, 5.02 mi WNW of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.605, -79.505

The Danville City Emergency Management Director and a trained storm spotter reported that over a dozen trees were down along Westover Drive near its intersection with Pinecrest Drive on the west side of Danville City. One tree fell on a home and another fell on a car in this same vicinity.

Thunderstorm Wind, Campbell

When
April 19, 3:53 PM EST to 3:54 PM EST
Where
Campbell County, 1.3 mi ENE of Altavista
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.130, -79.280

A trained spotter reported that one tree was blown down onto a home on Frazier Road just north of Alta Vista and another tree was down along Lynch Mill Road.

Thunderstorm Wind, Halifax

When
April 19, 4:03 PM EST
Where
Halifax County, 3 mi NE of Halifax
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
36.801, -78.882

The Halifax County 911 Center reported that several trees were down on the Marions Trail and the James Trail just northeast of the city of Halifax.

Thunderstorm Wind, Appomattox

When
April 19, 4:18 PM EST to 4:21 PM EST
Where
Appomattox County, 3 mi WSW of Appomattox to 0.62 mi N of Appomattox
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.333, -78.880

WSET Television of Lynchburg, Virginia and a trained storm spotter reported that nearly two dozen trees and several power lines were blown down down around Appomattox, mainly on the west and north side of the city. A considerable amount of damage was noted on High Street in Appomattox, just north of downtown Appomattox. Some homes on Country Club road were damaged from downed trees. The damage on Country Club Street alone was estimated to be near $10,000. Although to some the damage appeared to have been caused by a tornado, it was determined that the damage was a result of strong thunderstorm straight-line winds, not a tornado.

Thunderstorm Wind, Danville (C)

When
April 19, 4:26 PM EST
Where
Danville (C) County, Danville
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
36.580, -79.420

The Danville ASOS recorded a wind gust of 62 mph.

Thunderstorm Wind, Halifax

When
April 19, 4:28 PM EST
Where
Halifax County, 3 mi NW of Nathalie
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
36.961, -78.988

The Halifax County 911 Center reported that several trees were down at State Shed Road and Virginia Route 501.

Thunderstorm Wind, Charlotte

When
April 19, 4:37 PM EST
Where
Charlotte County, 5 mi ESE of Saxe
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
36.902, -78.586

The Charlotte County 911 Center reported that several oak trees were down along Piney Lane approximately five miles east-southeast of Saxe.

Thunderstorm Wind, Buckingham

When
April 19, 4:41 PM EST to 4:51 PM EST
Where
Buckingham County, 3 mi W of Dillwyn to 3 mi SSE of Gold Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
37.530, -78.505

The Buckingham County Emergency Management Director reported that over two dozen trees were blown down across the central and eastern part of the county from just west-southwest and northwest of Dillwyn to just south-southeast of Gold Hill. There were also several incidents of structural damage as well. Several trees were down along Buffalo Road northwest of Dillwyn and several trees were also down between Sprouses Corner and the Cumberland county line between Dillwyn and Gold Hill. Two trees were down on Fanny White Road near the Buckingham County High School. Other individual trees were down on Andersonville Road southwest of Dillwyn, near Sprouses Corner west of Dillwyn, and Gravel Hill Road south-southeast of Gold Hill. A home on Main Street in Dillwyn sustained at least $50,000 in damages from downed trees on the structure. Another home on Mitchell Street in Dillwyn sustained $5,000 in damages. Two barns on Rosney Road in Dillwyn were destroyed with an estimated $30,000 in damages. In addition to these damages, a sign and metal pole were damaged just west-southwest of Dillwyn, air conditioner units were blown off a building on the northwest side of Dillwyn, and the roof was blown off a trailer home just south-southeast of Gold Hill.

Thunderstorm Wind, Buckingham

When
April 19, 4:45 PM EST
Where
Buckingham County, 1 mi NNW of Sheppards
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.393, -78.487

The Buckingham County Emergency Management Director reported that several trees were down along Francisco Road just north-northwest of Sheppards.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447995, 447997, 448000, 448003, 448376, 448441, 448382, 448389, 448439, 448398, 448408, 448394, 448399, 448405, 448409, 448437.